Mississippi, 2024

Flash Flooding and Hail in Mississippi, February 10 to 12, 2024

February 10 to 12, 2024 · NWS JAN · 18 events in 14 counties and zones

Severe thunderstorms occurred across portions of Mississippi along a stalled frontal boundary that had settled into the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms occurred across portions of Mississippi along a stalled frontal boundary that had settled into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 10, 8:51 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 10, 8:51 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
851 PM CST Sat Feb 10 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 851 PM CST Sat Feb 10 2024

Convection is ongoing across the area this evening generally
along and northwest of the Natchez Trace. Much of this is
stratiform rain behind a cold front slowly sinking southward into
the area. However, closer to and at times ahead of the front,
isolated minisupercells exhibiting weak but relatively tight
rotation have occurred early this afternoon. In spite of weak
ambient effective low level shear, boundary interactions along the
front have provided localized shear enhancement with these cells.
A few lowerings/potential wall clouds have been reported with
this activity, but due to weak instability and undercutting action
from the front, they have thus far remained in check. In fact,
there was little if any lightning with these cells. However over
the past hour or two, as the low level jet has increased,
convection has begun to consolidate along the MS River, with an
uptick in lightning activity. With the line becoming less
boundary-parallel to the front, less undercutting is occurring, so
there may be better potential for damaging wind gusts over the
next few hours in the corridor south of the front. The VKS AWOS
recently gusted to 38 kts. Weak instability will continue to be a
limiting factor and should preclude a more widespread severe
threat through this evening. /DL/

&&

.DISCUSSION...
Issued at 220 PM CST Sat Feb 10 2024

Tonight through Sunday night: The main focus this forecast period
remains the potential for severe storms and locally heavy rainfall
through Sunday night. At mid afternoon local radars still showed an
area of showers continuing across our northwest along and ahead of a
cold front that will continue to drift into our CWA tonight and
stall. There was still very little lightning showing up with the
showers and rainfall rates have remained below the anticipated
intensities but an increase in rainfall rates and the potential for
isolated severe storms is still expected late this afternoon and
this evening.

At mid afternoon satellite imagery/RAP analysis showed a few subtle
short waves in the southwest flow across our region downstream of a
closed low just southwest of the Four Corners region. These subtle
shortwaves were associated with an increase in the upper level jet
that will swing across our CWA this evening and enhance convection
across the southern Plains along and ahead of the cold front. This
will increase rainfall rates with training storms mainly along and
northwest of the Natchez Trace. In addition, a few of these storms
may become strong to severe and produce damaging wind gusts and
hail. A brief tornado or two cannot be ruled out. Although the
severe storm potential will end by midnight tonight, locally heavy
rain will remain possible along the cold front which will be nearing
the Natchez Trace as it stalls.

Come Sunday morning the stalled cold front is expected to be near
the Natchez Trace while a closed low is expected to be centered over
the southern Plains. This closed low will move to the northeast
through Sunday night. It will help develop a surface low that will
track to the northeast as well along the old stalled cold front.
Convection will still be on going Sunday morning but by afternoon
there will be the potential for severe storms generally along and
south of a line from Winnsboro Louisiana to Meridian Mississippi
line Isolated severe storms will be possible generally south of
Highway 82. Damaging wind gusts will be the main threat but hail to
the size of golfballs and a few tornadoes will also be possible.
This storm threat will from late Sunday afternoon and continue
Sunday night until the cold front passes through. /22/

Monday through the weekend...

Widespread showers and storms will continue to linger across central
Mississippi through Monday evening as the 1004 mb sfc low pushes out
of the area and continues to make its way northeast toward the
Carolinas. Behind this retreating sfc low is a cool dry pattern that
will push slightly cooler air across our CWA. Heading into Tuesday,
cold air will start to advect across region around this timeframe
allowing for low temperatures to drop to near freezing. Model
guidance highlights a 1023 mb sfc high building across the southeast
region by the midweek. This combined with NW flow will help keep our
area quiet through the work week and suppress any build up of
moisture from occurring in the Gulf Coast.

Conditions will remain relatively quiet until Friday as the sfc high
moves off to the east. Future guidance hints at a cold front moving
south towards our CWA during this period. In addition to this, SW
flow will return by Friday afternoon allowing for rain chances to
return heading into the weekend. /CR/

&&

.AVIATION...
(00Z TAFS)
Issued at 534 PM CST Sat Feb 10 2024

A mix of IFR/MVFR/VFR conditions prevail across TAF sites this
evening as showers are occuring along a stationary cold front
situated across the Delta. Expect these conditions to continue
through the end of the period. The winds will mostly be out of the
east to southeast at 5-10kts./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       58  71  54  62 / 100  80  90  20
Meridian      62  75  59  69 /  70  80  90  50
Vicksburg     56  67  49  58 / 100  80  80  20
Hattiesburg   64  77  59  69 /  40  70  90  40
Natchez       59  72  49  59 /  90  80  80  10
Greenville    50  59  50  55 / 100  90  80  50
Greenwood     53  64  52  60 / 100  90  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/22/CR

In the hours before

Special weather statement, Feb 10, 5:19 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
519 PM CST Sat Feb 10 2024

MSZ041-042-110000-
Sharkey MS-Yazoo MS-
519 PM CST Sat Feb 10 2024

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN YAZOO AND SOUTHEASTERN
SHARKEY COUNTIES THROUGH 600 PM CST...

At 519 PM CST, Doppler radar was tracking gusty showers near Valley
Park, or 16 miles southeast of Rolling Fork, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Holly Bluff around 525 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 9061 3292 9051 3279 9038 3265 9072
      3266 9073 3266 9081 3271 9085
TIME...MOT...LOC 2319Z 233DEG 27KT 3269 9077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Feb 10, 5:22 PM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
522 PM CST Sat Feb 10 2024

MSZ032-033-110015-
Oktibbeha MS-Choctaw MS-
522 PM CST Sat Feb 10 2024

...GUSTY SHOWERS WILL IMPACT NORTHEASTERN CHOCTAW AND WESTERN
OKTIBBEHA COUNTIES THROUGH 615 PM CST...

At 522 PM CST, Doppler radar was tracking gusty showers near Sturgis,
or near Ackerman, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Longview around 530 PM CST.
  Starkville around 535 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3333 8911 3339 8914 3357 8894 3357 8891
      3338 8882
TIME...MOT...LOC 2322Z 242DEG 19KT 3337 8909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Feb 10, 7:09 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
709 PM CST Sat Feb 10 2024

MSZ042-043-110200-
Yazoo MS-Madison MS-
709 PM CST Sat Feb 10 2024

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL YAZOO AND NORTHEASTERN
MADISON COUNTIES THROUGH 800 PM CST...

At 709 PM CST, Doppler radar was tracking gusty showers near
Myrleville, or 10 miles northwest of Canton, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Way and Vaughan around 715 PM CST.
  Cameron around 730 PM CST.
  Camden around 735 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 8997 3288 8989 3273 8981 3266 9020
      3276 9022 3289 8999
TIME...MOT...LOC 0109Z 245DEG 24KT 3271 9016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Feb 10, 8:45 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
845 PM CST Sat Feb 10 2024

MSZ042-043-047-048-053-110400-
Warren MS-Hinds MS-Yazoo MS-Madison MS-Claiborne MS-
845 PM CST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WARREN...NORTHEASTERN
CLAIBORNE...SOUTHERN YAZOO...HINDS AND WESTERN MADISON COUNTIES
THROUGH 1000 PM CST...

At 845 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Ridge to near Newman to near Yokena.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Edwards, Bovina, Phoenix, Newman, Reganton, Rocky Springs,
  Youngton, and Flowers around 850 PM CST.
  Bolton and Brownsville around 900 PM CST.
  Flora, Bentonia, and Learned around 905 PM CST.
  Jackson and Raymond around 910 PM CST.
  Clinton and Pocahontas around 915 PM CST.
  Annandale around 920 PM CST.
  Canton and Gluckstadt around 925 PM CST.
  Madison, Ridgeland, and Way around 930 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3202 9102 3223 9085 3259 9071 3283 8993
      3246 9003 3225 9021 3221 9019 3218 9024
      3211 9025
TIME...MOT...LOC 0245Z 251DEG 42KT 3252 9067 3225 9079 3210 9091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Feb 10, 9:36 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Feb 10 2024

MSZ043-044-049-050-110430-
Scott MS-Leake MS-Rankin MS-Madison MS-
936 PM CST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LEAKE...RANKIN...
NORTHWESTERN SCOTT AND EASTERN MADISON COUNTIES THROUGH 1030 PM
CST...

At 935 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cameron to near Canton to near Utica.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Jackson, Cameron, Sharon, and Camden around 940 PM CST.
  Flowood and Richland around 945 PM CST.
  Pearl, Fannin, Farmhaven, and Goshen Springs around 950 PM CST.
  Pisgah and Thomastown around 955 PM CST.
  Brandon, Florence, Whites, and Monterey around 1000 PM CST.
  Ludlow around 1005 PM CST.
  Carthage, Redwater, Leesburg, and Singleton around 1010 PM CST.
  Lena, Branch, and Star around 1015 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 8939 3257 8957 3205 9005 3205 9023
      3209 9023 3209 9025 3211 9025 3218 9024
      3217 9023 3220 9018 3225 9021 3229 9015
      3230 9016 3239 9009 3240 9007 3240 9008
      3247 9002 3284 8993 3288 8973 3291 8973
TIME...MOT...LOC 0335Z 266DEG 28KT 3282 8992 3256 9005 3211 9049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Feb 10, 10:38 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1038 PM CST Sat Feb 10 2024

MSZ043>045-049-050-110545-
Scott MS-Neshoba MS-Leake MS-Rankin MS-Madison MS-
1038 PM CST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT LEAKE...NORTHEASTERN RANKIN...
SCOTT...NORTHWESTERN NESHOBA AND EAST CENTRAL MADISON COUNTIES
THROUGH 1145 PM CST...

At 1038 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from near Carthage to near Brandon. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Brandon, Philadelphia, Carthage, Pearl River, Morton, Walnut
Grove, Pelahatchie, Hillsboro, Redwater, Standing Pine, Harperville,
Lena, Leesburg, Goshen Springs, Ludlow, Renfroe, Pulaski, Forkville,
and Pisgah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3222 8962 3219 9013 3287 8963 3293 8906
TIME...MOT...LOC 0438Z 259DEG 26KT 3283 8953 3220 9003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 29 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 3 flash flood, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
February 10, 11:14 PM CST
Where
Scott County, 1.14 mi WNW of Morton
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.354, -89.689

A few trees were blown down along Morton-Rankin County Line Road.

Hail, Washington

When
February 11, 12:44 PM CST
Where
Washington County, 0.58 mi W of Manhattan
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.270, -90.880

Hail up to the size of quarters fell.

Thunderstorm Wind, Hinds

When
February 11, 1:53 PM CST to 1:56 PM CST
Where
Hinds County, 1.57 mi S of Champion Hill to 2.82 mi SSE of Bolton
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.327, -90.522

A tree was blown down and blocked Raymond-Bolton Road near Houston Road, and a tree was blown down across Billy Fields Road near DJ Johnson Road.

Thunderstorm Wind, Madison

When
February 11, 2:20 PM CST
Where
Madison County, 1.22 mi ESE of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.465, -90.080

A tree was blown down on Hoy Road.

Hail, Claiborne

When
February 11, 5:11 PM CST
Where
Claiborne County, 1.5 mi SSE of Galloway
Measured
1.75 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.050, -90.960

Hail up to the size of golf balls fell in the Shiloh Community.

Hail, Warren

When
February 11, 5:13 PM CST to 5:18 PM CST
Where
Warren County, 4.5 mi SSE of Grange Hall
Measured
2 in hail
Property damage
$150,000
Reported by
Social Media
Coordinates
32.192, -90.835

Hail up to 2 inches in diameter fell along Dudley Road.

Hail, Hinds

When
February 11, 5:42 PM CST
Where
Hinds County, 0.58 mi W of Pocahontas
Measured
1 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.470, -90.290

Hail up to the size of quarters fell in Pocahontas.

Hail, Madison

When
February 11, 6:15 PM CST
Where
Madison County, 4.06 mi WSW of Farmhaven
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.650, -89.810

Hail up to the size of pennies fell near Farmhaven.

Hail, Rankin

When
February 11, 6:30 PM CST
Where
Rankin County, 2.07 mi N of Goshen Spgs
Measured
1.75 in hail
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.500, -89.920

Hail up to the size of golf balls fell near Goshen Springs.

Hail, Adams

When
February 11, 7:50 PM CST
Where
Adams County, 2.15 mi NNE of Linwood
Measured
0.75 in hail
Reported by
Public
Coordinates
31.530, -91.410

Hail up to the size of pennies fell near Natchez.

Flash Flood, Hinds

When
February 11, 9:30 PM CST to 10:45 PM CST
Where
Hinds County, 3.79 mi W of Mancure to 3.71 mi W of Mancure
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.053, -90.335

Portions of Old Highway 51 at the Hinds-Copiah county line were flooded with 6 inches of water.

Flash Flood, Copiah

When
February 11, 9:30 PM CST to 10:45 PM CST
Where
Copiah County, 5.17 mi NNE of Crystal Spgs to 5.14 mi NNE of Crystal Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.050, -90.337

Portions of Old Highway 51 at the Hinds-Copiah county line were flooded with 6 inches of water.

Hail, Marion

When
February 11, 10:43 PM CST to 10:48 PM CST
Where
Marion County, 1.37 mi WSW of Pickwick
Measured
1.75 in hail
Property damage
$200,000
Reported by
Social Media
Coordinates
31.120, -89.870

Hail up to the size of golf balls fell near the Hurricane Creek area near Sandy Hook.

Hail, Marion

When
February 11, 11:51 PM CST to February 12, 12:06 AM CST
Where
Marion County, 0.91 mi NE of Sumbax to 9.42 mi NE of Columbia Marion Arpt
Measured
1.75 in hail
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
31.240, -89.920

Hail up to the size of of golf balls fell in a swath from near Foxworth to north of Columbia.

Hail, Lincoln

When
February 12, 12:21 AM CST to 12:32 AM CST
Where
Lincoln County, 0.91 mi NE of West Lincoln to 1.5 mi SSE of New Sight
Measured
1.25 in hail
Property damage
$500,000
Reported by
Social Media
Coordinates
31.490, -90.570

Hail up to the size of half dollars fell in a swath from southwestern Lincoln County to to the north side of Brookhaven.

Hail, Jones

When
February 12, 12:46 AM CST
Where
Jones County, 1.76 mi W of Errata
Measured
1 in hail
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
31.770, -89.100

Hail up to the size of quarters fell north of Laruel.

Flash Flood, Clarke

When
February 12, 2:25 AM CST to 4:25 AM CST
Where
Clarke County, 0.59 mi W of Archusa Spgs to 0.79 mi W of Archusa Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
32.030, -88.730

Floodwaters entered a building along S Railroad Ave.

Strong Wind, Lauderdale

When
February 12, 4:00 PM CST
Where
Lauderdale forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Following a period of heavy rain, a large pine tree in saturated soil fell over onto electrical transmission lines near Collinsville. Peak wind gusts measured at nearby Meridian Key Field ASOS site KMEI were around 35 mph in this time frame.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165041, 1165176, 1165180, 1165179, 1165182, 1165184, 1165185, 1165186, 1165187, 1165188, 1165358, 1165359, 1165363, 1165367, 1165369, 1165370, 1165403, 1165398.